The structure of Rabinowitz' global bifurcating continua for problems with weak nonlinearities

Rehana Bari, Bryan P. Rynne

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Rabinowitz' global bifurcation theorem shows that for a large class of nonlinear eigenvalue problems a continuum (i.e., a closed, connected set) of solutions bifurcates from the trivial solution at each eigenvalue (or characteristic value) of odd multiplicity of the linearized problem (linearized at the trivial solution). Each continuum must either be unbounded, or must meet some other eigenvalue. This paper considers a class of such nonlinear eigenvalue problems having simple eigenvalues and a "weak" nonlinear term. A result regarding the location of the continua is obtained which shows, in particular, that in this case the bifurcating continua must be unbounded. Also, under further differentiability conditions it is shown that the continua are smooth, 1-dimensional curves and that there are no non-trivial solutions of the equation other than those lying on the bifurcating continua.

Original languageEnglish
Pages (from-to)419-433
Number of pages15
JournalMathematika
Volume44
Issue number2
Publication statusPublished - Dec 1997

Fingerprint Dive into the research topics of 'The structure of Rabinowitz' global bifurcating continua for problems with weak nonlinearities'. Together they form a unique fingerprint.

Cite this